Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 19, 2016Chilton County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 19, 2016, 7:24 PM CDT for Chilton County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 7:24 PM CDT (00:24 UTC)
Expired
Aug 19, 2016, 8:15 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS84 KBMX 200024
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT FRI AUG 19 2016
 
ALZ033>035-040-041-200115-
PERRY AL-CHILTON AL-BIBB AL-DALLAS AL-AUTAUGA AL-
724 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON...
NORTHEASTERN PERRY...NORTHWESTERN AUTAUGA...SOUTHEASTERN BIBB AND
NORTHEASTERN DALLAS COUNTIES UNTIL 815 PM CDT...

AT 723 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES EAST OF HEIBERGER TO NEAR PAUL M GRIST
STATE PARK TO VALLEY GRANDE. MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VALLEY GRANDE...MAPLESVILLE...BILLINGSLEY...PLECHER...CHILTON COUNTY
MOTOR SPORTS PARK...TALLADEGA NATIONAL FOREST...POOLES CROSSROADS...
PARNELL...PAUL M GRIST STATE PARK...LAWLEY...RANDOLPH...VALLEY CREEK
JUNCTION...BARRETT CREEK...ISABELLA...PLANTERSVILLE...OAKMULGEE...
CAMPBELL...DAWSON MILL AND STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3244 8697 3259 8709 3274 8725 3294 8697
      3286 8672 3263 8663
TIME...MOT...LOC 0023Z 229DEG 17KT 3274 8715 3264 8703 3251 8697 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 4:06 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 19, 4:06 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
406 PM CDT FRI AUG 19 2016

.SHORT TERM...
Through Tonight.

The stratus deck that moved in from the NW this morning delayed
convection in that area, but the latest trends would indicate that
it is now trying to fill in somewhat. Believe best coverage thru the
remainder of the afternoon will be across the north and west.
Although overall coverage is expected to decrease thru the evening
hours, it becomes a bit more difficult to pinpoint any specific
areas of lingering convection. Many global models have convection
generally decreasing from north to south, however, some HiRes
guidance hints at some sea breeze convection moving up from the
south by early evening. If this latter scenario plays out, then pops
will need to be updated for the evening period.

For the overnight period, it looks like we will see a return of the
stratus deck as it is progged to move back in from the NW late
tonight/early Saturday morning. Lows will once again be in the
low/mid 70s.

19

.LONG TERM...
Saturday through Friday.

Westerly to southwesterly flow aloft will continue across the
southeast with the upper ridge over the eastern Gulf and Florida
Peninsula. As the upper trough deepens across the Upper Midwest
and Great Lakes States, a cold front will push southeastward over
the weekend. Scattered to numerous showers and storms will
continue across Central Alabama on both Saturday and Sunday
Afternoon, due to the lifting mechanism of the front and upper
level disturbances moving in from the west.

In terms of the cold front actually moving through Central
Alabama on Monday, guidance is starting to trend more towards
stalling the front out. The ECMWF now stalls out the front just
south of the I-20 corridor, and the GFS pushes the front through,
but just barely. The upper ridge is now being advertised to
strengthen across the northern Gulf Monday night which would lend
toward a slower frontal passage, or no passage much at all. For
now, have started to trend a little higher with dewpoints and
temperatures on Monday, and may eventually have to bump up PoPs as
well depending on where the front actually ends up.

The upper ridge remains in place through mid-week with tropical
moisture returning. At least scattered showers and storms can be
expected each afternoon, with perhaps an increase in coverage by
the end of the week with maybe another weak surface front moving
in from the north.

56/GDG

&&

.AVIATION...
18Z TAF Discussion.

Heading into early afternoon, differential heating has occurred
along a southwest-to-northeast cloud deck across central Alabama.
This is promoting the development of a broken line of showers and
thunderstorms, movement easterly. This line has cleared TCL, so
I've gone with VCTS to account for additional development through
the afternoon. Elsewhere, a mix of VCTS and TSRA has been carried
as this line, and development ahead of it, will likely affect the
remaining TAF sites through the day. This activity will bring
conditions down to at least MVFR as they impact any given airport.

Shower/thunderstorm coverage will decline this evening, but the
weather pattern will remain conducive for some isolated cells to
persist in some fashion. So, I've kept VCSH going for a period of
time. Clouds linger overnight, with fog possible heading into
Saturday morning.

89/GSatterwhite

&&

.FIRE WEATHER...

A humid airmass will remain in place through the rest of the week
and into the weekend, with scattered to numerous showers and storms
each day. Less humid air will make its way into the state by early
next week. Critical fire weather conditions are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  87  73  85  66 /  40  60  40  50  20
Anniston    72  88  73  86  67 /  30  50  30  50  20
Birmingham  74  88  74  87  68 /  40  50  30  50  20
Tuscaloosa  74  89  75  88  70 /  30  50  30  50  20
Calera      73  89  74  88  69 /  30  50  30  50  20
Auburn      73  89  73  89  71 /  30  40  20  50  30
Montgomery  75  92  75  92  73 /  30  40  20  50  30
Troy        73  91  74  91  73 /  20  40  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 19, 8:08 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 AM CDT FRI AUG 19 2016

ALZ011>015-017>050-201615-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
808 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 19, 1:34 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     5 ESE BOAZ              34.18N 86.08W
08/19/2016                   ETOWAH             AL   EMERGENCY MNGR

            TREES SNAPPED OR UPROOTED AT THE CORNER OF LEETH GAP ROAD
            AND SARDIS

&&

CBAIRD
Local storm report, Aug 19, 1:41 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     5 ESE BOAZ              34.18N 86.08W
08/19/2016                   ETOWAH             AL   EMERGENCY MNGR

            TREES SNAPPED OR UPROOTED AT THE CORNER OF LEETH GAP ROAD
            AND SARDIS WIND EST AT 30-40MPH...CORRECTED

&&

CBAIRD
Local storm report, Aug 19, 4:30 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     2 NNW REECE CITY        34.10N 86.05W
08/19/2016                   ETOWAH             AL   EMERGENCY MNGR

            TREE DOWN AT THE CORNER OF BRUTON GAP ROAD AND DUCK
            SPRINGS ROAD...EST WINDS 30-40MPH

&&

CBAIRD
Special weather statement, Aug 19, 7:02 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT FRI AUG 19 2016

ALZ033-040-200045-
PERRY AL-DALLAS AL-
702 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PERRY AND
NORTHERN DALLAS COUNTIES UNTIL 745 PM CDT...

AT 701 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF PAUL M GRIST STATE PARK...OR 9 MILES NORTHWEST OF
VALLEY GRANDE...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALLEY GRANDE...PAUL M GRIST STATE PARK...VALLEY CREEK JUNCTION...
SUTTLE...BARRETT CREEK...RADFORD...SUMMERFIELD AND PLANTERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3262 8725 3276 8702 3266 8702 3266 8692
      3264 8692 3263 8691 3261 8691 3257 8690
      3255 8691 3253 8690 3243 8711
TIME...MOT...LOC 0001Z 240DEG 48KT 3259 8712
Special weather statement, Aug 19, 7:24 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT FRI AUG 19 2016

ALZ033>035-040-041-200115-
PERRY AL-CHILTON AL-BIBB AL-DALLAS AL-AUTAUGA AL-
724 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON...
NORTHEASTERN PERRY...NORTHWESTERN AUTAUGA...SOUTHEASTERN BIBB AND
NORTHEASTERN DALLAS COUNTIES UNTIL 815 PM CDT...

AT 723 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES EAST OF HEIBERGER TO NEAR PAUL M GRIST
STATE PARK TO VALLEY GRANDE. MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VALLEY GRANDE...MAPLESVILLE...BILLINGSLEY...PLECHER...CHILTON COUNTY
MOTOR SPORTS PARK...TALLADEGA NATIONAL FOREST...POOLES CROSSROADS...
PARNELL...PAUL M GRIST STATE PARK...LAWLEY...RANDOLPH...VALLEY CREEK
JUNCTION...BARRETT CREEK...ISABELLA...PLANTERSVILLE...OAKMULGEE...
CAMPBELL...DAWSON MILL AND STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3244 8697 3259 8709 3274 8725 3294 8697
      3286 8672 3263 8663
TIME...MOT...LOC 0023Z 229DEG 17KT 3274 8715 3264 8703 3251 8697

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:02 PM CDTSpecial Weather StatementBMXPerry43 min
Aug 19, 8:55 PM CDTAreal Flood AdvisoryBMXWinston2 hr
Aug 20, 3:41 PM CDTSpecial Weather StatementBMXLee34 min
Aug 20, 3:58 PM CDTSpecial Weather StatementBMXLee32 min
Aug 20, 4:57 PM CDTSpecial Weather StatementBMXPerry33 min
Aug 20, 5:35 PM CDTSpecial Weather StatementBMXChilton40 min
Aug 20, 6:11 PM CDTSpecial Weather StatementBMXJefferson34 min
Aug 20, 6:36 PM CDTSpecial Weather StatementBMXJefferson39 min
Aug 20, 6:52 PM CDTSpecial Weather StatementBMXShelby38 min
Aug 20, 6:55 PM CDTSpecial Weather StatementBMXBibb35 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.